Doctors Lounge - Cardiology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Cardiology Answers List
- Sun Aug 12, 2007 8:55 am
I am a 35 year old female.My current medication is occasional beta blocker use because of anxiety.I smoke around 10 cigarettes a day.I have low blood pressure.Family history is throat and stomach cancer on my dads side (but they were heavy smokers and drinkers) and strokes and glucoma on my mums side.
Last year i needed to phone a out of hours doctor.
My symptoms were shortness of breath,rapid pulse,lights outside were bleary,i was hot but shivering at the same time and i felt i was going to pass out.My teeth were also chattering.It felt like shock.Then when i laid on the sofa my legs started jerking.Over the phone medical advice was to take a beta blocker which i did.It was realy frightening i thought i was going to die.The doctor arrived 3 hours later and said he thought it was a panic attack.
Later on in the year i had a real rapid pulse for no reason and again felt i was going to pass out.
I also had the heavy pressure like feeling on the top of my left breast where the heart is.
I was sent for a ecg which came back normal.
In the past 2 weeks the pressure like feeling has returned and is there most of the time like a heavy crushing feeling.It is there when i am at rest so i don`t think it is to do with anxiety.
I am going to see a doctor asap but any information as to what my condition could be would be realy helpful as my doctor in the uk could miss diagnose my condition.
| Dr. Chan Lowe
- Fri Aug 31, 2007 3:26 pm
There are a few possibilities. Anxiety can definitely cause symptoms like you are describing. Essentially this is a panic attack. It can occur without warning and often is accompanied by feelings of dread or fear. The anxiety causes adrenaline to be released. The adrenaline then causes the heart to race, the palms to get sweaty and the other symptoms to occur.
Another possibility is that you are having episodes of too low blood pressure. In response, the heart speeds up. The low blood pressure can make a person feel dizzy or get light headed. It can also induce seizures.
Hyperthyroidism can cause some of these symptoms also. This can be tested for with a simple blood test.
Having a thorough physical exam can help guide the work up for this so seeing your doctor is important.